omeprazole taken over 2 years has caused low stomach acid. Can I just stop taking it with no rebound

can you stop omeprezole if you have low stomach acid without the rebound effect?
2
yes you can - 66.7%
1
no you cant - 33.3%

 
New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

love2love
New Member


Date Joined Nov 2012
Total Posts : 3
   Posted 11/18/2012 9:25 AM (GMT -6)   
Hi I am new to this forum, so hi to everyone.
 
I am so stressed out because I have been on omerprezole for 2 years. My doctor increased my dosage to 40mg per day. As a result of this I became very aneamic, she then prescribe double dosage of iron supplements for my aneamia. It still did not improve. Eventually I changed doctors and told my new doctor that I do not want to take the omeprazole for life long even though she said it is okay to take it for a number of years. I never had gerd or reflux prior to my pregnancies 6 years ago. For both my pregancies the doctors put me on omerprazole as I had daily heartburn. After the birth of my second child they put me on zantac but it did not help, so they put me on omerprezole. The omerprezole helped my reflux but also made me become aneamic and has caused me to have very low stomach acid.
 
I know this because I did the stomach acid test at home by taking baking soda in water and timing myself for belching. I did not burp in the five minutes. I did this test twice to confirm results. I also noticed when I ate beetroot that my urine was very very red which shows los stomach acid as I have read online.
 
Two months ago I tried to leave the omeprazole but had a terrible rebound effect. Now I have changed my diet completely for over a month after which I did the stomach acid tests because I know I have a low heamoglobin level as per my last blood test taken 2 weeks ago. I also reduced my dosage to 20mg for a month.
 
It is now a week that I reduced the dosage to 10mg per day. I did the stomach test today and it still shows low stomach acid. What I would like to know is whether I can just stop taking the omeprezole now that the home test shows low stomach acid.
 
I ask you to please help me if you can as I am frustated of the doctors keep putting me on the ppi. I have discussed this with my doctor but she wants me to wean off over a period of 9 months failing to realize that my aneamia wont be solved with her method for the next 9 months if I dont do something about this.
 
Please help, Your feedback will be greatful
 
 

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 11/18/2012 12:34 PM (GMT -6)   
When I weaned off of nexium I did half the dose every day, then skipped a day. Each week I'd add another day until I could go 6 days without medicine. It worked very well for me. It gave my stomach time to adjust with very little rebound.
Joy
Lupus, Fibromyalgia, Glaucoma, Asthma, Hypothyriodism, Sleep Apnea, Degenerative Disk and Facet Disease, and Allergies

When life throws you lemons....
Pick them up and throw them right back at them! :))

love2love
New Member


Date Joined Nov 2012
Total Posts : 3
   Posted 11/18/2012 1:08 PM (GMT -6)   
Thank you Joy. I like the way you weaned off and will try in a same way. Hoping to be weaned off and reflux free before hubby comes back from deployment.

WJF
Regular Member


Date Joined Sep 2011
Total Posts : 273
   Posted 11/19/2012 8:24 AM (GMT -6)   
hi,

i don't know how reliable the self-administered "stomach acid" test is. But iron absorption should not be affected by low stomach acid. Calcium absorption yes, iron absorption I have never heard it can be affected.

Anyway it's good to wean off PPI, since your acid reflux was due to pregnancies, there is no point continuing PPI after that.

Weaning of PPI is notoriously difficult, you need to use a gradual dosage reduction. Do not cut the pill because the pill will lose all its effect if the capsule is cut. Instead get pills that come with less mg.

So you go 20mg for 2weeks+ and 10mg for 2 weeks+ and Zantac for 2 weeks+ and stop.

Use antacid on demand.

Hope this helps.

love2love
New Member


Date Joined Nov 2012
Total Posts : 3
   Posted 11/19/2012 10:57 AM (GMT -6)   
Thanks WJF
 
I have started the weaning process and thanks for the advise. From my personal experience I only became aneamic for the first time when they increased my Omeprazole dose.  I never had low heamoglobin before. I also did not take any other medication and even ate chicken livers and beef to increase my heamoglobin levels and my doctor put me on a double dose iron supplement. So I concluded that it must be the omerprezole which has reduced my stomach acid substantially. I have also read online and seen a book from the library written by a GI specialist that long term use of PPI can make you aneamic because heme iron requires acid and Vitamin C to be better absorbed. I have always taken sufficient Vitamin C daily.
 
Regards
Army wife
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 19, 2018 6:39 AM (GMT -6)
There are a total of 3,004,520 posts in 329,151 threads.
View Active Threads


Who's Online
This forum has 161744 registered members. Please welcome our newest member, csorthofeet.
275 Guest(s), 4 Registered Member(s) are currently online.  Details
PeterDisAbelard., auzzie, Indigo69, BOB 46